Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 458, NWS Norman, OK

May 24, 2003Lincoln County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 9:11 AM CDT for Lincoln County, Oklahoma County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 9:11 AM CDT (14:11 UTC)
Expired
May 24, 2003, 10:00 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Lincoln County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 241411
SVROKC
OKC081-109-241500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
910 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA
  EASTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1000 AM CDT

* AT 910 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM
  19 MILES NORTH OF AVERY TO 7 MILES NORTHWEST OF ARCADIA...MOVING
  SOUTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...AVERY...CHANDLER...
  DAVENPORT...HARRAH...KENDRICK...LUTHER...SPARKS...STROUD...WARWICK
  AND WELLSTON

HAIL UP TO THE SIZE OF DIMES AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3598 9663 3572 9715 3573 9740 3545 9719
          3572 9641

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 24, 3:30 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT SAT MAY 24 2003

SCATTERED TO WIDESPREAD CONVECTIVE ACTIVITY EXPECTED TO CONTINUE
INTO THE MID MORNING HOURS OVER PORTIONS OF THE FORECAST AREA. IN
ADDITION TO SOME SEVERE SIZED HAIL OVER SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS EARLY THIS MORNING...IMPRESSIVE RAINFALL RATES
HAVE BEEN REALIZED. RAINFALL RATES...CONFIRMED BY BOTH RADAR AND
GAUGE MEASUREMENTS...EXCEEDED 3 INCHES PER HOUR. WE COULD SEE THIS
TYPE OF ACTIVITY LATER TODAY THROUGH SUNDAY MORNING...ALTHOUGH IF
ACTIVITY LATER TODAY DEVELOPS ENOUGH OF A COLD POOL...PERSISTENCE
AND TRAINING WILL BE LIMITED.

SPEAKING OF ACTIVITY LATER TODAY...MAIN SHOW EXPECTED TO ARRIVE
WITH/IN CONJUNCTION WITH MCS DEVELOPING OVER SOUTHERN NEBRASKA AND
NORTHERN KANSAS EARLY THIS MORNING. SEE LATEST SPC OUTLOOK SWODY1
FOR PERTINENT DETAILS CONCERNING MODERATE AND SLIGHT RISKS FOR
TODAY. ETA/MESO-ETA MORE PROGRESSIVE IN TAKING ACTIVITY SOUTH LATE
THIS AFTERNOON THROUGH TONIGHT...AS IT ALLOWS FOR MORE PROLIFIC
COLD-POOL SURGE. ALTHOUGH GFS SUFFERS FROM CONVECTIVE FEEDBACK
PROBLEMS...CURRENT FORECAST AND LATEST HPC FORECASTS ARE CLOSER TO
GFS SOLUTIONS. FLASH FLOOD WATCH APPEARS PRUDENT...BUT DUE TO
PROBLEM OF FINDING EXACT LOCATION FOR ONE AND DEPENDENCE ON CURRENT
ACTIVITY...WILL NOT ISSUE. DAY SHIFT CAN ANALYZE SITUATION AND ISSUE
IF NECESSARY.

OUTSIDE OF CONVECTIVE POTENTIAL FOR TODAY INTO SUNDAY...AM A BIT
RELUCTANT TO ACCEPT OVERALL MODEL SOLUTIONS CONCERNING SIG S/WV TROF
CUTTING THROUGH RIDGE NEAR BAJA. ONCE SYSTEM IS INTO MORE RELIABLE
DATA NETWORK...WE WILL SEE HOW MODELS HANDLE IT.

WITH FOCUS ON NEAR TERM AND ONGOING WARNING OPERATIONS...LITTLE TIME
AVAILABLE FOR EXTENDED PERIODS AND PLAN ON MAKING LITTLE IF ANY
CHANGES.

FCSTID = 11

OKC   79   59   72   56  /100   60   30   20
HBR   81   59   73   54  / 70   60   30   20
SPS   84   62   75   56  / 80   80   40   30
GAG   78   55   70   49  / 70   40   20   20
PNC   74   56   72   53  /100   30   20   10
DUA   81   64   75   58  / 80   80   60   30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 24, 7:00 AM CDT, 2 hours 11 minutes before
OKZ004>048-050>052-TXZ083>090-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY ACROSS NORTHERN OKLAHOMA THIS
MORNING...CENTRAL OKLAHOMA THIS MORNING THROUGH THE AFTERNOON...AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON THROUGH
MIDNIGHT.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. DEPENDING ON HOW
OUTFLOW BOUNDARIES SET UP THIS AFTERNOON AND EVENING ACROSS CENTRAL
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...THERE COULD BE AN
ATTENDANT THREAT OF ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL OKLAHOMA THIS
MORNING...AHEAD OF A MESOSCALE CONVECTIVE SYSTEM THAT IS EXPECTED TO
DIVE SOUTHEASTWARD THROUGH OKLAHOMA THROUGH LATE MORNING. ISOLATED
SEVERE STORMS ARE POSSIBLE AHEAD OF THE SYSTEM...WITH LARGE HAIL THE
PRIMARY CONCERN. THERE WILL BE A LOW THREAT OF DAMAGING WINDS WITH
THE MESOSCALE CONVECTIVE SYSTEM AS IT TRAVELS ACROSS THE
AREA...MAINLY ALONG AND EAST OF INTERSTATE 35.

BY MID-AFTERNOON...IF THE ATMOSPHERE CAN RECOVER ENOUGH...STRONG TO
SEVERE STORMS MAY DEVELOP OVER CENTRAL AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ANY OUTFLOW BOUNDARIES LEFT OVER FROM MORNING
ACTIVITY WOULD ACT AS A FOCUSING MECHANISM. AT THE SAME TIME...A
FRONTAL BOUNDARY WILL BEGIN MOVING INTO THE REGION. THIS WOULD BE A
FOCUS LATE THIS AFTERNOON AND EVENING...PRIMARILY OVER EXTREME
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

11

In the hours before

Local storm report, May 24, 6:12 AM CDT, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 AM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 AM    2 S PIEDMONT              OK   .75 INCH HAIL
05/24/03   CANADIAN                       AT NORTHWEST EXPRESSWAY AND
                                          HIGHWAY 4. REPORTED BY OKC
                                          EMERGENCY MANAGER.

...SPEG.
Special weather statement, May 24, 6:27 AM CDT, 2 hours 44 minutes before
OKZ007-008-013-241145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
627 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT...KAY AND NOBLE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER LAMONT AT 627 AM CDT...MOVING
SOUTHEAST AT 20 MPH.  THIS STORM WILL PRODUCE SMALL HAIL AND GUSTY
WINDS.

PEOPLE IN GRANT...KAY AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 24, 6:56 AM CDT, 2 hours 15 minutes before
OKZ005-006-241215-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES NORTH OF
AMORITA TO 18 MILES NORTHWEST OF AVARD AT 656 AM CDT...MOVING
SOUTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 24, 8:12 AM CDT, 59 minutes before
OKZ007-008-011>013-017>020-241330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
812 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...GARFIELD...GRANT...
KAY...KINGFISHER...LOGAN...MAJOR...NOBLE AND PAYNE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES WEST OF
CHILOCCO TO 8 MILES SOUTH OF DRUMMOND AT 812 AM CDT...MOVING
SOUTHEAST AT 45 MPH.  SOME OF THE STRONGER STORMS IN THIS LINE
WILL BE CAPABLE OF PRODUCING HAIL NEAR THE SIZE OF DIMES.  VERY
HEAVY RAINFALL WILL ALSO LIMIT VISIBILITIES TO A FEW MILES AT
TIMES.

SIX
Special weather statement, May 24, 8:36 AM CDT, 35 minutes before
OKZ008-012-013-018>020-241345-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
836 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY...
KINGFISHER...LOGAN...NOBLE AND PAYNE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHWEST OF
HARDY TO LOYAL AT 836 AM CDT...MOVING SOUTHEAST AT 50 MPH.  THIS LINE
OF STORMS PRODUCED ESTIMATED WINDS OF 50 MPH NEAR BILLINGS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

RESIDENTS OF PAYNE...LOGAN...AND KINGFISHER SHOULD BE PREPARED
FOR POSSIBLE WARNINGS.

SIX
Local storm report, May 24, 9:11 AM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 AM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    7 SSE RED ROCK            OK   72 MPH WIND GUST
05/24/03   NOBLE                          REPORTED BY OKLAHOMA
                                          MESONET

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:34 PM CDTSevere Thunderstorm WarningOUNTillman41 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman57 min
May 24, 6:06 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma39 min
May 24, 8:47 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
May 24, 9:05 AM CDTSevere Thunderstorm WarningOUNLogan40 min
May 24, 9:41 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole49 min
May 24, 10:13 AM CDTSevere Thunderstorm WarningOUNHughes47 min
May 24, 6:00 PM CDTSevere Thunderstorm WarningOUNBryan45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.